This post is for you if you are a cancer patient receiving the chemotherapy drug Doxorubicin. You might also know it under it's trade name, Adriamycin. Some of my patients have their own special names for it: "The Red Devil", "The drug that looks like Kool-Aid in the big fat syringe", "the F-ing drug that stole my hair". The one thing they all remember, is that Doxubicin is the RED drug. Or Rojo, Rosso, Rouge, Vermelho, depending on what language you speak.
If you get Doxorubicin in the chemotherapy clinic, later that evening (and sometimes into the next day) you will urinate and your "pee" will be red. It doesn't burn. It doesn't hurt to urinate. It just is RED.
When I talk to patients about potential side effects of chemo, this is my favorite analogy. We don't go through that whole long list of side effects of chemo with you just to scare the bejesus out of you. We want you to be prepared, so that some things aren't so scary if they happen to you. We want you to learn what is "normal" to expect with chemo (or I should say your new TEMPORARY normal) and on the flip side of that, what side effects you need to let us know about ASAP.
Imagine we give you Doxorubicin on your very first day of chemo (when you are already SO overwhelmed with information and scared). No one tells you that your urine will be red. Later that night, you get up to go to the bathroom and you urinate and the toilet bowl is totally red. You are going to think that you are bleeding to death. You are going to imagine that your kidneys are shutting down. You are going to be scared.
So we tell you in advance..."tonight your pee will be red". You are prepared. No sweat. No panic. You can go back to sleep.
Btw.....the red color should get lighter in color each time you urinate and should be totally gone later the next day. So, don't worry.
You may be saying why didn't my doctors and nurses tell me this? Most likely they mentioned it somewhere in between the other 8 million things they want you to remember on your first day of chemo and you don't remember hearing it. Which reminds me to tell you that it is always a good idea to bring a support person, or note taker with you on your first day of chemo (more on that another day), as 4 ears are better than 2.
If your doctor or nurse really didn't tell you about this, I will say that oncology (cancer) doctors and nurses are some of the hardest working folks on the planet and sometimes they are human just like you and forgot to warn you about it.
Doxorubicin is used to treat a lot of different types of cancers, but it is given to almost all breast cancer patients. They give it in combination with another drug called Cytoxan or Cyclophosphamide.
Since we are on the topic of urinating, I will tell you one more thing. Cytoxan, can irritate the bladder and cause problems. The most important thing with Cytoxan is to drink plenty of fluids and to empty your bladder frequently. You need to really tank up on fluids (several liters) especially the day before, day of and day after you get your dose. Also you need to empty your bladder every couple of hours and absolutely at bedtime. This is to keep flushing out your system and keep the Cytoxan from just sitting in your bladder and irritating it.
Hope this helps!